Hail, Mountrail
- When
- August 1, 6:45 PM CST to 6:52 PM CST
- Where
- Mountrail County, 0.83 mi SW of New Town
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.970, -102.490
In the early evening hours of Friday, August 1st, scattered diurnal thunderstorms developed across western North Dakota in the presence of steep lapse rates and strong vertical shear. Severe Thunderstorm Watch 789 was issued later in the evening as a nocturnal low level jet was developing and expected to intensify, supporting ongoing convection and promoting additional development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the early evening hours of Friday, August 1st, scattered diurnal thunderstorms developed across western North Dakota in the presence of steep lapse rates and strong vertical shear. Severe Thunderstorm Watch 789 was issued later in the evening as a nocturnal low level jet was developing and expected to intensify, supporting ongoing convection and promoting additional development. A dozen warnings were issued. Several reports of large hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 1, 2:24 PM CST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 324 PM CDT FRI AUG 1 2008 .SHORT TERM...FRIDAY THROUGH MONDAY NIGHT... BROAD LEE TROUGHING/LOW CENTER IS FORECAST TO PROGRESS EASTWARD BENEATH MODEST MIDDLE/UPPER LEVEL HEIGHT FALLS THIS EVENING. DESPITE HIGH CLOUD BASES...EXPECT THAT A COUPLE STRONG TO SEVERE THUNDERSTORMS WILL FORM OVER WESTERN NORTH DAKOTA LATE THIS EVENING. SHEAR PROFILES SUGGEST THAT THE POTENTIAL FOR SUPERCELLS IS GOOD...BUT THE PRESENCE OF CAPPING SHOULD KEEP CONVECTION ISOLATED UNTIL AFTER SUNSET. THEN...LOW-LEVEL JET MOISTURE TRANSPORT SHOULD DESTABILIZE THERMAL PROFILES AND INCREASE THUNDERSTORM COVERAGE AS MORE FAVORABLE DYNAMICS SPREAD ACROSS WESTERN AND CENTRAL NORTH DAKOTA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT...GIVEN THAT LOW BOUNDARY LAYER RELATIVE HUMIDITIES WILL LIMIT LOW LEVEL STRETCHING OF AMBIENT LOW-LEVEL VORTICITY. THUNDERSTORMS SHOULD PROGRESS INTO THE MORNING AS THE ASSOCIATED COLD FRONT PUSHES THROUGH THE AREA...BUT NOT BEFORE VERY STRONG WARM AIR ADVECTION LEADS TO MID AND UPPER 90S MAXIMUM TEMPERATURES ACROSS CENTRAL NORTH DAKOTA. BEHIND THE FRONT IN THE WEST...COLD AIR ADVECTING NORTHERLIES SHOULD LIMIT MAXIMUM TEMPERATURES TO THE LOWER 90S. SATURDAY AFTERNOON MIXING AND THE PRESENCE OF WEAK SHORTWAVE ENERGY RIDING OVER THE WESTERN U.S. RIDGE SHOULD ONCE AGAIN ERODE THE CAP IN SOME AREAS. STRONGLY SHEARED HODOGRAPHS AND SUFFICIENT CAPE SHOULD PROMOTE SUPERCELLS TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS AGAIN THE CONCERN WITH HIGH STORM BASES. ASSORTED MIDDLE LEVEL SHORTWAVES EMBEDDED IN THE MAIN BELT OF WESTERLIES PASSING OVER NORTH DAKOTA JUSTIFY A CHANCE FOR PRECIPITATION THROUGH MUCH OF THE REST OF THE PERIOD...WHILE TEMPERATURES AND DEWPOINTS SHOULD REMAIN CLOSE TO CLIMATOLOGY. .LONG TERM...TUESDAY THROUGH FRIDAY NIGHT HUDSON BAY LOW REMAINS OVER HUDSON BAY AND GREAT LAKES AREA...KEEPING A NORTHWEST FLOW ALOFT OVER NORTH DAKOTA. MAY GET A SHOT OF VORT ENERGY ROUNDING THE LOW ON THE WEST SIDE FOR ISOLATED SHOWERS OR THUNDER...BUT NOT ENOUGH REASON TO PUT EVEN A SLIGHT CHANCE OF PRECIP AT THIS TIME. SLIGHTLY COOLER FOR THIS TIME OF YEAR WITH HIGHS IN THE UPPER 70S TO MID 80S AND LOWS MAINLY IN THE 50S. && .AVIATION... HIGH PRESSURE OVER MINNESOTA THIS AFTERNOON WITH BROAD LOW PRESSURE IN THE LEE SIDE OF THE ROCKIES. SOUTH TO SOUTHEAST WINDS TO PERSIST THROUGHOUT THE NIGHT OVER CENTRAL AND EASTERN NORTH DAKOTA. IN THE WEST...THE BROAD LOW/TROUGH WILL MOVE INTO THE WESTERN DAKOTAS AFTER MIDNIGHT TONIGHT AND THERE IS A CHANCE OF THUNDERSTORMS...MAINLY NORTHWESTERN NORTH DAKOTA AROUND/AFTER MIDNIGHT...THEN SPREADING EAST ACROSS CENTRAL NORTH DAKOTA EARLY SATURDAY MORNING...AND MOVING INTO THE RED RIVER VALLEY SATURDAY AFTERNOON. NORTH TO NORTHWEST WINDS BEHIND THE TROUGH. && .FIRE WEATHER... LOW PRESSURE IN MONTANA IS FORECAST TO CAUSE SOUTHEAST WINDS TO INCREASE THROUGH THE AFTERNOON. GUSTY WINDS OF 15 TO 25 MPH ARE EXPECTED TO CONTINUE ACROSS PORTIONS OF WESTERN AND SOUTHWESTERN NORTH DAKOTA DURING THE AFTERNOON AND EVENING. AT THE SAME TIME...HOT AFTERNOON TEMPERATURES IN THE MIDDLE AND UPPER 90S WILL AID IN BRINGING THE AFTERNOON AND EARLY EVENING RELATIVE HUMIDITIES DOWN TO BETWEEN 13 AND 18 PERCENT. THIS IS DESPITE THE MOISTURE RETURN ASSOCIATED WITH AFOREMENTIONED SOUTHEASTERLY FLOW. THE ABOVE CONDITIONS ALONG WITH VERY DRY FUEL CONDITIONS ARE EXPECTED TO CREATE CRITICAL FIRE WEATHER BEHAVIOR IN THE FORM OF EXPLOSIVE FIRE GROWTH...SHOULD A FIRE IGNITE. CONSEQUENTLY...A RED FLAG WARNING IS IN EFFECT FOR WESTERN NORTH DAKOTA UNTIL 10 PM CDT/9 PM MDT. ADDITIONALLY...THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHWESTERN NORTH DAKOTA THIS EVENING. THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE AFTER DARK AS BETTER FORCING MOVES IN WITH THE LOW. FOR SATURDAY...EXPECT SCATTERED MORNING SHOWERS AND THUNDERSTORMS...WITH WINDS SHIFTING FROM SOUTHERLY TO NORTHWESTERLY AS AN ASSOCIATED COLD FRONT PASSES THE AREA. LESS DRY CONDITIONS ARE FORECAST BEHIND THE FRONT. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR NDZ017-031-032-040-043. && SCHECK/JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 525 AM CDT FRI AUG 1 2008 NDZ001>005-009>013-018>023-025-033>037-041-042-044>048-050-051- 021030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 525 AM CDT FRI AUG 1 2008 /425 AM MDT FRI AUG 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP TONIGHT AS A LOW PRESSURE AND ASSOCIATED WARM FRONT APPROACH. STRONG GUSTY WINDS AND HAIL WOULD BE THE PRIMARY THREATS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL MOVE ACROSS THE STATE FROM WEST TO EAST DURING THE DAY WITH THE POTENTIAL FOR ADDITIONAL SEVERE THUNDERSTORMS AHEAD AND POSSIBLY BEHIND THE FRONT AS WELL. STRONG WINDS AND HAIL WILL CONTINUE TO BE THE PRIMARY THREATS. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGHOUT THE EXTENDED PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND INTO SATURDAY IF SEVERE WEATHER DEVELOPS. PLEASE CONTACT THE NATIONAL WEATHER SERVICE TO REPORT ANY SEVERE WEATHER. NDZ017-031-032-040-043-021030- MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- 525 AM CDT FRI AUG 1 2008 /425 AM MDT FRI AUG 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING HAS BEEN ISSUED FOR PORTIONS OF WESTERN AND SOUTHWESTERN NORTH DAKOTA FRIDAY AFTERNOON AND EVENING FOR STRONG SOUTHEAST WINDS AND LOW RELATIVE HUMIDITIES. AN INTENSIFYING TROUGH OVER EASTERN MONTANA WILL BRING HOT TEMPERATURES WITH HIGHS IN THE MIDDLE AND UPPER 90S ALONG WITH THE POTENTIAL FOR ISOLATED DRY THUNDERSTORMS AND GUSTY WINDS LATE THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL MOVE THROUGH WESTERN AND SOUTHWESTERN NORTH DAKOTA SATURDAY MORNING. DECREASING CHANCES FOR PRECIPITATION WILL DEVELOP DURING THE DAY AS THE FRONT CONTINUES EAST. HOWEVER...A CHANCE FOR MORE SHOWERS AND THUNDERSTORMS WILL CONTINUE PERIODICALLY THROUGHOUT THE EXTENDED FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
148 PM CDT FRI AUG 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 15 NW HETTINGER 46.15N 102.86W
07/30/2008 E1.75 INCH ADAMS ND TRAINED SPOTTER
MARBLE TO GOLF BALL SIZED HAIL FELL FOR 20 TO 25 MINUTES.
&&
CH/VJThe national radar mosaic for the moment the first event began.
8 hail. Local standard time, as filed.
No damage was reported with the large hail.
The hail varied in size with the largest stones the size of golf balls. No damage was reported.
A west to east swath of nickel to quarter size hail fell from the city of Minot to the town of Surrey.
Hail up to one inch in diameter was reported for twenty minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128366, 128365, 128368, 128371, 128367, 128372, 128370, 128375.